PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can the medicines I take trigger tinnitus?

ANSWER

Prescription and over-the-counter drugs can trigger ringing or make it louder. This includes aspirin, diuretics, nonsteroidal anti-inflammatory drugs (NSAIDs), quinine-based medication, and certain antibiotics, antidepressants, and cancer drugs. Usually the stronger the dose, the greater your chance of problems. Often if you stop the drug, your symptoms will go away. See your doctor if you think a drug may be to blame, but don't stop taking any medication without talking to your doctor first.

SOURCES:

American Tinnitus Association: "Causes."

UpToDate: "Patient education: Tinnitus (ringing in the ears) (Beyond the Basics)."

Mayo Clinic:  "Symptoms and causes."

Cleveland Clinic: "Cerumen Impaction."

National Institute on Deafness and Other Communication Disorders: "Tinnitus."

Reviewed by Sabrina Felson on December 15, 2018

SOURCES:

American Tinnitus Association: "Causes."

UpToDate: "Patient education: Tinnitus (ringing in the ears) (Beyond the Basics)."

Mayo Clinic:  "Symptoms and causes."

Cleveland Clinic: "Cerumen Impaction."

National Institute on Deafness and Other Communication Disorders: "Tinnitus."

Reviewed by Sabrina Felson on December 15, 2018

NEXT QUESTION:

Can ear and sinus infections cause tinnitus?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: